Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Denver/Boulder, CO

June 4, 2009Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 4, 2009, 3:58 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2009, 3:58 PM MDT (21:58 UTC)
Expired
Jun 4, 2009, 4:29 PM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 56 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 1:27 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 042158
SVRBOU
COC035-039-042245-
/O.NEW.KBOU.SV.W.0009.090604T2158Z-090604T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
358 PM MDT THU JUN 4 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO
  EAST CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 445 PM MDT

* AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES WEST OF ELBERT...OR 24 MILES NORTH OF
  COLORADO SPRINGS...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LARKSPUR...
  KIOWA...ELIZABETH AND ELBERT.

AN ADDITIONAL THUNDERSTORM IS LOCATED OVER SOUTHWESTERN ELBERT 
COUNTY WHICH MAY PRODUCE LARGE HAIL AND GUSTY WINDS AROUND THE TOWN 
OF ELBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 3939 10426 3914 10428 3915 10490 3936 10486
TIME...MOT...LOC 2155Z 299DEG 11KT 3919 10468

$$
DANKERS
1 follow-up statement
000 
WWUS55 KBOU 042229
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
429 PM MDT THU JUN 4 2009

COC035-039-042236-
/O.CAN.KBOU.SV.W.0009.000000T0000Z-090604T2245Z/
ELBERT CO-DOUGLAS CO-
429 PM MDT THU JUN 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DOUGLAS AND WEST
CENTRAL ELBERT COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

THE THUNDERSTORM OVER SOUTHEASTERN DOUGLAS COUNTY HAS MOVED INTO 
NORTH-CENTRAL EL PASO COUNTY.  THIS THUNDERSTORM PRODUCED A BRIEF 
FUNNEL CLOUD SHORTLY AFTER 4 PM.  THE THUNDERSTORM THAT WAS OVER THE 
TOWN OF ELBERT HAS MOVED EASTWARD..AND AT 425 PM MDT WAS LOCATED 
ABOUT 10 MILES NORTH OF SIMLA.  THIS STORM IS EXPECTED TO CONTINUE 
MOVING EASTWARD AT 10 MPH...PRODUCING LOCALLY HEAVY RAINFALL AND 
GUSTY WINDS OVER PARTS OF NORTHEAST ELBERT COUNTY. 

LAT...LON 3939 10426 3914 10428 3915 10490 3936 10486
TIME...MOT...LOC 2226Z 318DEG 13KT 3909 10462

$$
DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:00 PM MDT, 58 minutes earlier.

Area forecast discussion, Jun 4, 3:00 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT THU JUN 4 2009

.SHORT TERM...

TONIGHT...SEVERE THUNDERSTORM WATCH ACROSS MUCH OF NORTHEASTERN
COLORADO. BEST INSTABILITY OVER THE PALMER DIVIDE WITH CAPES OVER
2000 JOULES. SOUNDINGS INDICATE ENOUGH SHEAR PRESENT TO PRODUCE HIGH
WIND AND HAIL PRODUCING SUPERCELLS. LOW LEVEL SHEAR ON THE WEAK
SIDE...THEREFORE THE TORNADO RISK IS SOMEWHAT LIMITED.
HOWEVER...A FEW TORNADOES WILL STILL BE POSSIBLE.

ON FRIDAY...LARGE UPPER TROUGH JUST OFF THE COAST OF CALIFORNIA
BEGINS TO APPROACH COLORADO FROM THE WEST. THIS WILL PUSH THE UPPER
RIDGE CURRENTLY OVER THE STATE INTO THE CENTRAL PLAINS STATES.
FORECAST SOUNDINGS INDICATE SOME STABILITY IN THE MORNING.
HOWEVER...WITH MORE DAYTIME HEATING AND AN UPPER LEVEL DISTURBANCE
APPROACHING COLORADO STORMS SHOULD HAVE NO PROBLEM FIRING BY
AFTERNOON. NAM SOUNDING SHOWS CAPES FROM 1500 TO 2500 JOULES ACROSS
MUCH OF NORTHEASTERN COLORADO FRIDAY AFTERNOON WITH THE BEST SHEAR
ACROSS THE FAR NORTHEAST PLAINS. BRN NUMBERS SUGGEST SUPERCELLS WITH
LARGE HAIL...HIGH WINDS AND A POSSIBLE TORNADO ESPECIALLY TO THE
NORTHEAST OF THE URBAN CORRIDOR.

.LONG TERM...40-50KT SOUTHWESTERLY 500-400MB FLOW OVER THE FORECAST
AREA EARLY FRIDAY NIGHT RAMPS UP TO 60-70KT BY MORNING AS THE DEEP
UPPER LEVEL TROUGH ALONG THE WEST COAST INCHES CLOSER TO COLORADO.
ALONG WITH THIS INCREASE IN UPPER LEVEL FLOW MODELS INDICATE A
DECREASE IN SPECIFIC HUMIDITY GENERALLY ABOVE 500MB. WHEREAS MODELS
SHOW LITTLE DRYING AT LOWER LEVELS ESPLY EAST OF THE MTNS OVERNIGHT.
WRF AND GFS SHOW 850-700MB SPECIFIC HUMIDITY AND THETA-E VALUES
STEADILY RISING ACROSS NERN COLORADO FRIDAY EVENING...WITH LAYER
PRECIPITABLE WATER VALUES RISING ABOVE AN INCH (MAXING OUT AROUND
1.25 INCHES IN MORGAN AND WELD COUNTIES) BY MID-EVENING. MODELS SHOW
THE GREATEST THETA-E AND HUMIDITY VALUES CONCENTRATED ALONG AND
NORTH OF A SFC TROUGH LIFTING NEWRD ACROSS THE PLAINS THRU THE
EVENING. THE WRF ALSO SHOWS A TONGUE OF +1.0 INCH PRECIPITABLE WATER
EXTENDING BACK INTO THE LOWER FOOTHILLS OF NRN JEFFERSON...BOULDER
AND SRN LARIMER COUNTIES DURING THE EARLY EVENING HRS. CROSS
SECTIONS AND FCST SOUNDINGS INDICATE CAPE VALUES IN THE 600-1800
J/KG RANGE ON THE PLAINS WITH AN INSTABILITY MAXIMA ALONG THE
FOOTHILLS JUST NORTH OF DENVER. WILL NEED TO MONITOR THIS SITUATION
CLOSELY AS WE MAY SEE LOCALIZED FLOODING AND SMALL HAIL IN THESE
AREAS DURING THE EVENING HRS.

BUT ITS FARTHER OUT ACROSS THE NORTHEAST CORNER OF THE STATE WHERE
FAVORABLE 0-3KM HELICITY VALUES AND STEEP LAPSE RATES POINT TO THE
POSSIBLY OF SINGLE CELL SUPERCELLS CAPABLE OF LARGE HAIL AND BRIEF
TORNADOES AT LEAST THROUGH 03Z/SATURDAY. SPC HAS ALREADY LABELED
THIS AREA AS A SLIGHT RISK AREA. FOR THE REMAINDER OF THE NIGHT...
MODELS SHOW A CONTINUATION OF MOIST SELY LOW-LEVEL FLOW ON THE
PLAINS...WHILE SKIES CLEAR ALOFT. GOOD BET WE/LL SEE FOG WITH
POSSIBLY AREAS OF DENSE FOG FORMING AFTER MIDNIGHT AND LINGERING
THROUGH MUCH OF SATURDAY MORNING.

ON SATURDAY...STIFF SWLY FLOW ALOFT WILL CONTINUE WITH PRECIPITABLE
WATER VALUES ON THE DECLINE THROUGHOUT THE DAY. HOWEVER STRONG SOLAR
HEATING AND LINGERING LOW-LEVEL MOISTURE MAY BE SUFFICIENT TO SPAWN
ISOLATED/WIDELY SCATTERED AFTERNOON AND EARLY EVENING T-STORMS IN
THE HIGH COUNTRY AND ACROSS THE FAR NERN PLAINS. LOOKING FOR MID 70S
TO LOWER 80S ON THE PLAINS WITH PREVAILING PARTLY TO MOSTLY SUNNY
SKIES AFTER MORNING STRATUS AND FOG BURNS OFF.

SUNDAY-TUESDAY...MEDIUM RANGE MODELS REMAIN IN REASONABLY GOOD
AGREEMENT THROUGH THE PERIOD. MODELS SHOW THE DEEP CUTOFF LOW
SPINNING OVER SRN CALIFORNIA OPENING UP INTO A LONG WAVE TROUGH AND
EVENTUALLY MERGING WITH ANOTHER TROUGH OF SIMILAR STRENGTH DROPPING
OUT OF SWRN CANADA. THIS DOUBLE BARREL TROUGH IS PROGGED TO MOVE
SLOWLY EASTWARD OVER THE NRN AND CENTRAL ROCKY MTN REGION SUNDAY
AFTERNOON THROUGH MONDAY NIGHT. WITH ITS PASSAGE...SHOULD SEE
COOLING THROUGH THE PERIOD WITH COOLEST READINGS ANTICIPATED ON
MONDAY. SHOULD ALSO SEE RAIN CHANCES INCREASING BEGINNING LATE ON
SUNDAY INITIALLY OVER THE HIGHER ELEVATIONS. GFS SHOWS A WEAK COLD
FRONT SLIPPING INTO NERN COLORADO LATE SUNDAY NIGHT...FOLLOWED BY
YET ANOTHER EVEN STRONGER COLD FRONT MONDAY AFTERNOON. MOS TEMP
GUIDANCE INDICATING MAX TEMPS ONLY IN THE MID 60S-LOWER 70S ON THE
PLAINS MONDAY AND UPPER 40S-50S IN THE HIGH COUNTRY. RAIN CHANCES
NOT LOOKING ALL THAT GREAT ON MONDAY AND COOLING MAY HAMPER THE
DVLPMNT CONVECTION ON THE PLAINS. TROUGH IS FORECAST TO MOVE EAST OF
THE FCST AREA TUESDAY. HOWEVER WEAK SHORT WAVES MOVED ALONG BY A
RELATIVELY MOIST WLY FLOW ALOFT WILL KEEP SHOWER/T-STORM CHANCES IN
THE FCST FOR THE REMAINDER OF THE OUTLOOK PERIOD.
&&

.AVIATION...SCATTERED THUNDERSTORMS WILL MOVE ACROSS LOCAL AIRPORTS
FROM 20Z-02Z WITH GUSTY VARIABLE WINDS  TO 35KTS WITH THE STORMS.
SURFACE WINDS WILL GO TO DRAINAGE AFTER CONVECTION DIES. THIS WILL
LIMIT FOG DEVELOPMENT OVERNIGHT. ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED AFTER 22Z FRIDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

ENTREKIN/JK/BAKER
Hazardous weather outlook, Jun 4, 10:58 AM MDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT THU JUN 04 2009

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT THU JUN 04 2009

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN AND NEAR THE MOUNTAINS AND
PALMER DIVIDE THIS AFTERNOON AND SPREAD EAST ACROSS THE PLAINS
DURING THE LATE AFTERNOON AND EVENING. THERE IS ENOUGH INSTABILITY
AND WIND SHEAR TODAY TO ALLOW SOME OF THE STORMS TO BECOME SEVERE.
THE SEVERE THREAT APPEARS TO BE GREATEST ALONG THE FRONT RANGE
FOOTHILLS...ADJACENT PLAINS AND OVER THE PALMER DIVIDE...WITH LOWER
CHANCES FURTHER TO THE EAST DUE TO HIGHER STABILITY.
THE MAIN THREAT TODAY WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER
A FEW TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OUTLOOK
AREA BY FRIDAY AFTERNOON. SOME OF THESE STORMS PARTICULARLY ACROSS
NORTHEAST PLAINS MAY PRODUCE LARGE DAMAGING HAIL AND HEAVY RAIN.
ISOLATED BRIEF TORNADOES MAY ALSO FORM ON THUNDERSTORM OUTFLOW
BOUNDARIES. AN INCREASINGLY MOIST AND UNSTABLE ATMOSPHERE...
FAVORABLE WIND SHEAR AND THE PASSAGE OF AN UPPER LEVEL WEATHER
DISTURBANCE WOULD BE RESPONSIBLE FOR THIS LATE DAY SEVERE WEATHER
RISK.

SHOWERS AND THUNDERSTORMS CHANCES ARE EXPECTED TO DIMINISH ON
SATURDAY ONLY TO INCREASE AGAIN SUNDAY THROUGH TUESDAY WITH THE
PASSAGE OF AN UPPER LEVEL WEATHER DISTURBANCE. MUCH COOLER
TEMPERATURES ARE ALSO ANTICIPATED FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 300 PM...MAINLY ALONG
THE URBAN CORRIDOR AND ADJACENT AREAS.

ENTREKIN/JK/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:39 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln51 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.